Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Had a biopsy and advised to take provera. Having cramps and bleeding. Is this normal?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I am 57 years old, have had extensive testings (3 biopsies, 2 sonhysterograms, endo ablation, polypectomy, D&C, Hysteroscopy). My newest gyn has put me on Provera 10 mg/day continuously for 3 months to see if she can thin uterine lining. I was just spotting up until I started the Provera. Been on it a month. 17 days ago, began bleeding heavily and haven't stopped. Gyn says "it's doing its job" but, the heavy bleeding and cramping are worrisome and no let-up in sight. Is this "normal"? It's nearly impossible to get through to my gyn. Only voicemail with return calls when they get around to it...sometimes days on end of waiting for a return call.
Posted Sat, 23 Nov 2013 in Women's Health
Answered by Dr. S Patra 2 hours later
Brief Answer: YOUR BLEEDING IS NOT NORMAL. Detailed Answer: Hello, Thanks for writing to us. According to information and test reports, I can assume that you are currently suffering from postmenopausal bleeding due to endometrial hyperplasia. It is not a normal thing at this age (57 years). Goiter or high level of thyroid hormone can aggravate the condition. It should be controlled with proper medication and doses. TREATMENT: Progesterone therapy (like PROVERA) can be started initially with above uterine pathology to regress endometrial hyperplasia to some extent. However, best and definite treatment option is total abdominal hysterectomy with removal of both sided ovaries and fallopian tubes (TAH + BSO). It is the gold standard procedure at this stage and age group. This will also eliminate certain risks of endometrial cancer in future. Kindly, consult with your gynecologist regrading this for proper management of the case. In the mean time, you would take progesterone as mentioned above and iron supplements to correct anemia. TRANEXAMIC ACID (500 mg) 2 to 3 times daily can be taken to arrest bleeding until you get an appointment. After that, you can opt for hormone replacement therapy (HRT) for few years to eliminate post menopausal symptoms. Hope, I have answered your query. If you need any clarification, you can freely ask me. Wish your good health and take care yourself. Regards, Dr Soumen For future query, you can directly approach me through WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Had a biopsy and advised to take provera. Having cramps and bleeding. Is this normal? 30 minutes later
Dear Dr. I understand that at my age, bleeding is not "normal". My last biopsy in Oct. 2012 came back as "Proiiferative Cells" no hyperplasia. The ultrasound (included in this question) was showing possible subseptated uterus but, that was not the case prior to rollerball ablation in 2010. A further sonohysterogram showed mid-uterus as being held together with adhesions and a narrowed canal. The gyn who did the ablation said the distortion was due to adhesions and heavy scarring. My question about the bleeding was connected to the Provera Bleeding. Prior to using the Provera, I had only light spotting. The Provera has brought on this heavy bleeding, some 12 days after I started on it. Is THIS type of bleeding "normal" for Provera treatment to thin the lining? That was my true question. I have not turned down a hysterectomy. Two gynecologists have concurred that a trial on Provera FIRST was the way to go versus leaping into a hysterectomy. I am to give this 3 months, then re-ultrasound. If no thinning has ocurred at that point, hysterectomy will be scheduled. (A 2 to 3 month wait apparently, here). Again, my question IS: Is this type of bleeding (provoked by using Provera) "normal or possible" while using Provera? And. You've mentioned Tranexamic that a temporary solution or will it slow the flow only temporarily? Final question is will the bleeding while on Provera (ie: Induced by the Provera) eventually stop or will it continue as long as I am on it? Thank you for your answer in advance.
Answered by Dr. S Patra 43 minutes later
Brief Answer: BLEEDING MORE THAN 7 DAYS IS NOT ALWAYS NORMAL. Detailed Answer: Hello, Thanks for follow up query and additional information. 1) Bleeding may be due to proliferative endometrium or progesterone hormone like PROVERA. Excess thyroid hormone has to be ruled out. 2) PROVERA bleeding is common among some percentage women and generally, it will stop automatically within 3 to 7 days while they continue this medicine as per direction or throughout the month. 3) At this stage, you have to add TRANEXAMIC ACID (as mentioned previously) to arrest flow and duration of bleeding. The drug is quite effective for temporary purpose and can be combined with PROVERA or other drug. 4) PROVERA induced bleeding occurs due to hormonal imbalance and it will stop by own within a week. More than 7 days bleeding needs additional investigation and clinical check up. In such case, you may need to stop or change the medicine after consultation with your doctor. Maintain genital hygiene properly and take some painkiller like DROTAVERINE with RANTAC to reduce abdominal cramp. Hope, I have clarified the things. If you don't have any query, you can close the discussion. Good luck. All the best. Regards, Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor